Alabama, 2006

Damaging Wind in Alabama, June 23, 2006

June 23, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 23, 2:01 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 23, 2:01 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI JUN 23 2006

.SHORT TERM...
A LARGE OUTFLOW BOUNDARY FROM PRE EXISTING THUNDERSTORMS IN
NORTHERN MISSISSIPPI HAS ENHANCED THUNDERSTORMS ACROSS CENTRAL
ALABAMA TODAY. ADDITIONALLY...NUMEROUS SMALLER OUTFLOW BOUNDARIES
SCATTERED ACROSS THE STATE FROM CONVECTION YESTERDAY AND LAST
NIGHT HAVE NO DOUBT PLAYED A ROLE. THESE THUNDERSTORMS HAVE
TRANSITIONED FROM MORE STEADY STATE STORMS...TO PULSING STORMS AS
AFTERNOON HEATING HAS BECOME MORE OF A FACTOR. STORMS SHOULD
CONTINUE THROUGH THE AFTERNOON HOURS...AND GRADUALLY DEGREASE IN
BOTH INTENSITY AND COVERAGE AFTER SUNSET.

TEMPERATURES ARE CURRENTLY IN THE LOWER TO MIDDLE 90S WHERE RAIN
AND OR OUTFLOW HAS COOLED THE AIR AT SOMETIME DURING THE DAY.
OTHERWISE...READINGS ARE IN THE MIDDLE 90S.

OVERNIGHT...PATCHY FOG MAY BECOME A PROBLEM AFTER MIDNIGHT AS THE
RESULT IN INCREASE GROUND MOISTURE AND LOW TEMPERATURES IN THE
UPPER 60S TO LOW 70S. A FEW LINGERING SHOWERS OR THUNDERSTORMS
CANNOT BE RULED OUT AFTER MIDNIGHT.

MORE OF THE SAME IS EXPECTED TOMORROW. TYPICAL SUMMERTIME
AFTERNOON SHOWERS ARE EXPECTED...ALTHOUGH HIGH TEMPERATURES SHOULD
ONLY CLIMB TO NEAR 90 DEGREES AT MOST LOCATIONS. A WEAK SURFACE
FRONT WILL STALL SOMEWHERE ACROSS NORTH CENTRAL ALABAMA...LIKELY
FROM AROUND TUSCALOOSA TO ANNISTON. THIS FEATURE WILL RESULT IN
SLIGHTLY HIGHER PRECIPITATION CHANCES ACROSS THE AREA. ON
SUNDAY RAIN CHANCES WILL BE HIGHLY DEPENDENT ON WHERE THE FRONT
ACTUALLY STALLS. AT THIS TIME IT LOOKS LIKE MOST AREAS NORTHWEST
OF A LINE FROM EUTAW TO TUSCALOOSA TO JASPER SHOULD BE ON THE DRY
SIDE OF THE FRONT...WITH INCREASING RAIN CHANCES AS YOU MOVE EAST.
TEMPERATURES SHOULD STAY OUT OF THE 90S FOR MUCH OF THE
AREA...WITH THE EXCEPTION OF AREAS AROUND MONTGOMERY AND TROY.

.LONG TERM...
RELIEF FROM THE HEAT IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
UPCOMING WORK WEEK. HIGHS WILL BE NEAR NORMAL...88-92 WITH LOWS
GENERALLY IN THE MIDDLE 60S. MODEST AREA LAWNS MAY EVEN TURN
GREEN AGAIN. RAINFALL OVER THE WEEKEND AND SUNSHINE DURING THE
WORK WEEK SHOULD BE ENOUGH TO MAKE EVEN THE DRIEST LAWN SMILE.
ISOLATED AFTERNOON STORMS MAY ADD ADDITIONAL MOISTURE TO THE
MIX...BUT NO ORGANIZED SYSTEMS ARE EXPECTED.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

MVFR CONDITIONS EXPECTED 18Z THROUGH 01Z FOR SCATTERED SHOWERS AND
THUNDERSTORMS THAT ARE EXPECTED ACROSS THE AREA.  A FEW LOCATIONS
COULD SEE IFR CONDITIONS IF THUNDERSTORMS PERSIST FOR ANY LENGTH OF
TIME WITH VISIBILITIES LESS THAN 3 MILES.

FROM 01Z TO 08Z VFR CONDITIONS EXPECTED.  AFTER 08Z AND UNTIL 14Z A
FEW LOCATIONS...TCL...ANB COULD SEE MVFR CONDITIONS DUE TO
VISIBILITIES OF 3 TO 5 MILES IN FOG.  AFTER 14Z VFR CONDITIONS WILL
PREVAIL AT ALL LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  89  68  88 /  40  40  30  30
ANNISTON    70  91  67  89 /  30  40  30  30
BIRMINGHAM  70  91  69  88 /  30  30  30  30
TUSCALOOSA  70  92  69  89 /  20  30  20  20
CALERA      71  91  71  90 /  30  40  30  30
AUBURN      71  90  68  89 /  30  40  30  30
MONTGOMERY  72  91  71  92 /  20  40  30  30
TROY        71  91  69  91 /  20  40  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/SIRMON
Hazardous weather outlook, Jun 23, 4:00 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT FRI JUN 23 2006

ALZ011>015-017>050-242200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED SOUTH OF A
HAMILTON TO BIRMINGHAM TO PIEDMONT LINE THROUGH 10 PM CDT.  HAIL UP
TO THE SIZE OF NICKELS AND DAMAGING WINDS UP TO 60 MPH ARE THE
MAIN HAZARDS.

THE COMBINATION OF HOT UNSTABLE AIR AND AN APPROACHING LOW PRESSURE
DISTURBANCE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL
ALABAMA THROUGH 10 PM CDT.  LOCATIONS SOUTH OF INTERSTATE 20 HAVE THE
BEST CHANCE FOR STRONG TO SEVERE STORMS WITH HAIL AND DAMAGING WINDS.
THE SHOWERS AND STORMS WILL DISSIPATE BETWEEN 9 AND 11 PM CDT WITH
THE LOSS OF DAYTIME HEATING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS BETWEEN 1 AND 10 PM CDT
SATURDAY ACROSS AREAS MAINLY SOUTH OF INTERSTATE 59 AS THE AIR WILL
REMAIN UNSTABLE.  GUSTY WINDS UP TO 45 MPH AND PEA SIZE HAIL ARE THE
MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED...MAINLY SOUTH OF A HAMILTON TO BIRMINGHAM TO
HAMILTON LINE THROUGH 10 PM CDT TONIGHT.

MBS/91

In the hours before

Special weather statement, Jun 23, 3:09 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT FRI JUN 23 2006

ALZ034-232200-
BIBB-
409 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 500 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF WEST BLOCTON...MOVING SOUTHEAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON THROUGH
500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

KSL
Special weather statement, Jun 23, 3:53 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT FRI JUN 23 2006

ALZ022-232245-
PICKENS-
453 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 545
PM CDT...

...SMALL HAIL AND WINDS OF 35 TO 45 MPH ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARROLLTON.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CARROLLTON AND
ALICEVILLE THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION TO SMALL HAIL...THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM
Local storm report, Jun 23, 4:25 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     NON-TSTM WND DMG 6 SE TUSCALOOSA         33.18N 87.47W
06/23/2006                   TUSCALOOSA         AL   FIRE DEPT/RESCUE

            POWERLINE DOWN CADDIS RD. HAGLER COMMUNITY.

&&

MBAER
Special weather statement, Jun 23, 4:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI JUN 23 2006

ALZ037-038-043-045-047-232330-
CHAMBERS-ELMORE-LEE-MACON-TALLAPOOSA-
536 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE...ELMORE...
TALLAPOOSA AND CHAMBERS COUNTIES UNTIL 630 PM CDT...

...WINDS 35 TO 50 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES SOUTHEAST OF FIVE POINTS TO COOSA
RIVER...MOVING SOUTHEAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WIND
CREEK STATE PARK...TITUS...STROUD...NEW SITE...MILLTOWN...JACKSONS
GAP...FIVE POINTS AND DAVISTON THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

PEA SIZE HAIL...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OVER
ONE INCH ARE POSSIBLE WITH THESE STORMS AS WELL.

MBS/91
Special weather statement, Jun 23, 4:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT FRI JUN 23 2006

ALZ039-232315-
MARENGO-
544 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL
615 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 50 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SWEET WATER.  THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THOMASTON...SHILOH...
SWEET WATER...AND MAGNOLIA THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

GUSTY WINDS ARE LIKELY AS WELL. THESE WINDS CAN BREAK OFF SMALL TREE
LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND
TRASH CANS.

MBS/91
Special weather statement, Jun 23, 4:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT FRI JUN 23 2006

ALZ041-042-044-232345-
AUTAUGA-LOWNDES-MONTGOMERY-
553 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES...MONTGOMERY AND
AUTAUGA COUNTIES UNTIL 645 PM CDT...

...WINDS 35 TO 50 MILES AN HOUR ARE LIKELY FROM APPROACHING
THUNDERSTORMS...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES NORTHEAST OF PRATTVILLE TO
6 MILES NORTH OF BENTON...MOVING SOUTHEAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MONTGOMERY...POSEYS CROSSROADS... INDEPENDENCE... AUTAUGAVILLE...
BENTON...PRATTVILLE...WHIT E HALL...LOWNDESBORO AND MOSSES THROUGH
645 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

PEA SIZE HAIL...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OVER
AN INCH ARE POSSIBLE WITH THE STORMS AS WELL.

MBS/91

The radar

The Atlanta radar (KFFC), 77 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 23, 5:10 PM CST
Where
Randolph County, Roanoke
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.150, -85.350

Numerous trees and power lines were blown down. The windows of a downtown building were blown out, and a plywood wall of a theater were blown out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516525.